Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2012, 7:23 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2012, 7:23 PM CDT (00:23 UTC)
- Expired
- May 19, 2012, 7:46 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:30 PM CDT | HAIL 0.88 | 1 W Niles, KS | |
| May 19, 7:35 PM CDT | HAIL 1.75 | 1 Se Niles, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701
WUUS53 KTOP 200023
SVRTOP
KSC041-143-200100-
/O.NEW.KTOP.SV.W.0062.120520T0023Z-120520T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
SALINA...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BENNINGTON...NILES...WELLS AND MANCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3925 9761 3917 9737 3913 9737 3914 9728
3912 9723 3895 9740 3896 9768
TIME...MOT...LOC 0023Z 213DEG 38KT 3893 9760
HAIL...1.00IN
WIND...60 MPH
$$
BOWEN2 follow-up statements
043
WWUS53 KTOP 200033
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT SAT MAY 19 2012
KSC041-143-200100-
/O.CON.KTOP.SV.W.0062.000000T0000Z-120520T0100Z/
OTTAWA KS-DICKINSON KS-
733 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 800 PM CDT...
AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NILES...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
NILES.
MANCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3922 9751 3917 9737 3913 9737 3914 9731
3913 9727 3912 9723 3895 9740 3896 9760
TIME...MOT...LOC 0033Z 227DEG 44KT 3900 9745
HAIL...1.00IN
WIND...60 MPH
$$
BOWEN721
WWUS53 KTOP 200046
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SAT MAY 19 2012
KSC041-143-200056-
/O.CAN.KTOP.SV.W.0062.000000T0000Z-120520T0100Z/
OTTAWA KS-DICKINSON KS-
746 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT
MOVES NORTHEAST INTO CLAY COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 3922 9751 3917 9737 3913 9737 3914 9731
3913 9727 3912 9723 3895 9740 3896 9760
TIME...MOT...LOC 0046Z 227DEG 44KT 3911 9730
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:40 PM CDT, 43 minutes earlier.
Area forecast discussion, May 19, 6:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 640 PM CDT SAT MAY 19 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (SATURDAY AFTERNOON THROUGH SUNDAY)... WATER VAPOR LOOP AT MID AFTERNOON SHOWS MID-LEVEL SHORTWAVE TROUGH MOVING INTO WESTERN KS. THIS TROUGH IS ASSOCIATED WITH CONVECTION IN COLD AIR ALOFT BEHIND COLD FRONT AT THIS TIME. AS LIFT ASSOCIATED WITH THIS TROUGH APPROACHES COLD FRONT ACROSS CENTRAL KS LATE THIS AFTERNOON/EARLY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP RIGHT ALONG THE FRONT AS SURFACE CONVERGENCE INCREASES IN AN AREA OF NEAR 60 DEGREE DEWPOINTS AND SURFACE BASED CAPE NEAR 2500 J/KG. DEWPOINT DEPRESSIONS RATHER HIGH AT THIS TIME SO WOULD EXPECT CLOUD BASES TO BE AS WELL. THUS...WIND AND HAIL THE MAIN THREATS WITH ANY OF THE STRONGER THUNDERSTORMS DEVELOPING. CONSIDERABLE CONVECTION EXPECTED TO DEVELOP ALONG FRONT LATE AFTERNOON AND EVENING OVER CENTRAL/NORTH CENTRAL KS. HOWEVER...SOME QUESTION AS TO HOW THIS WILL EVOLVE OVERNIGHT. MOST SHORT RANGE MODELS DECREASE FRONTAL CONVERGENCE AND ASSOCIATED CONVECTION BY/AFTER 06Z AS UPPER WAVE LIFTS NEWD AWAY FROM THE AREA. THUS...HAVE DECREASED POPS SOMEWHAT FOR ERN KS LATER TONIGHT. BOUNDARY WEAKENS AND BECOMES MORE DIFFUSE BY SUNDAY AFTERNOON...LINGERING IN THE VICINITY OF SE AND EC KS. WEAK CONVERGENCE IN VICINITY OF BOUNDARY COMBINED WITH SOME INSTABILITY WILL KEEP A CHC OF THUNDER IN EC KS COUNTIES ON SUNDAY AFTERNOON. WITH GOOD AGREEMENT IN SHORT RANGE MODELS...STATISTICAL OUTPUT FROM NAM AND GFS ALSO IN GOOD AGREEMENT ON LOWS TONIGHT IN THE MID 50S NORTHWEST TO LOW TO MID 60S IN EC KS...WHILE HIGHS ON SUNDAY SHOULD BE IN THE 75 TO 80 RANGE. GDP MID TERM(SUNDAY NIGHT THROUGH TUESDAY AFTERNOON)... THE UPPER LEVEL TROUGH OVER THE EASTERN NORTHERN AND CENTRAL PLAINS WILL MOVE EASTWARD ACROSS THE GREAT LAKES STATES AND NEW ENGLAND. A SOUTHERN STREAM H5 TROUGH WILL ALSO AMPLIFY ACROSS THE SOUTHEAST CONUS. SUNDAY NIGHT THROUGH MONDAY NIGHT...THE UPPER LEVEL FLOW WILL BECOME NORTHWESTERLY AS SFC RIDGE BUILDS SOUTHWARD ACROSS EASTERN KS. HIGHS ON MONDAY WILL BE IN THE MID TO UPPER 70S. SKIES WILL BE MOSTLY SUNNY. NORTH WINDS WILL BECOME LIGHT AND VARIABLE MONDAY AFTERNOON AS THE SFC RIDGE BUILDS OVERHEAD. TUESDAY...AN H5 TROUGH WILL MOVE INTO THE NORTHWEST CONUS. THE UPPER FLOW ACROSS KS WILL BECOME ZONAL. THE SFC RIDGE WILL MOVE EAST OF THE STATE AS A LEE SFC TROUGH DEEPENS ACROSS THE HIGH PLAINS. SOUTHERLY WINDS WILL HELP TO WARM TEMPERATURES INTO THE LOWER TO MID 80S. GARGAN EXTENDED TERM (TUESDAY EVENING THROUGH SATURDAY)... BROAD SHORTWAVE TROUGH SETS UP ACROSS EASTERN COLORADO AND WESTERN KANSAS TUESDAY EVENING WITH DECENT WARM AIR ADVECTION AHEAD OF IT TO QUICKLY PUSH HIGHS BACK INTO THE UPPER 80S BY WEDNESDAY AFTERNOON. SYNOPTIC PATTERN BETWEEN THE GFS AND ECMWF ARE SIMILAR IN THAT THE UPPER TROUGH BECOMES ELONGATED OVER THE NORTHERN CONUS WITH AN UPPER RIDGE BUILDING ACROSS THE CWA THURSDAY INTO SATURDAY. THE SURFACE LOW IN ESSENCE STALLS OVER THE REGION WITH CONTINUING STRONG SOUTHWEST WINDS IN UPWARDS OF 25 KTS AND H85 TEMPS AROUND 28C AT 12Z. FOR THIS REASON HAVE DECIDED TO INCREASE HIGHS A FEW DEGREES THUR THROUGH SAT IN UPWARDS OF 90 DEGREES BUT WOULD NOT BE SURPRISED IF TEMPS ARE INCREASED FURTHER IF THIS PATTERN WERE TO HOLD. PRECIPITATION CHANCES WERE REMOVED WEDNESDAY EVENING AS IT APPEARS MODELS ARE CONSISTENTLY TRACKING THE COLD FRONT FURTHER NORTH AND AWAY FROM THE AREA. HOWEVER SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WERE KEPT IN THURSDAY EVENING AND THEN AGAIN ON FRIDAY EVENING THROUGH SATURDAY MORNING. MODELS HINT AT A DRYLINE/FRONT STALLING ACROSS CENTRAL KANSAS PROVIDING NECESSARY LIFT BUT QUESTIONS STILL REMAIN WITH LACK OF UPPER WAVE PRESENT. BOWEN && .AVIATION... EVENING CONVECTION EXPECTED IN OR NEAR TAF SITES. KEPT VCTS AT TOP/FOE IN AREA WHERE MORE ISOLATED CELLS EXPECTED. WINDS SHIFT FROM SOUTH TO WEST TO NORTH THROUGH NW THROUGH THE PERIOD. MVFR DECK THIS MORNING SHOULD LIFT MID MORNING TO SCT VFR. 67 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 3:15 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT SAT MAY 19 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 315 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP IN NORTH CENTRAL KANSAS AFTER 4 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE EASTWARD INTO THE PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL BEFORE WEAKENING FURTHER AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE FOR THUNDERSTORMS WILL CONTINUE ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE ON SUNDAY...THEN RETURN TO MOST OF THE AREA THURSDAY EVENING AND INTO FRIDAY EVENING AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING...PRIMARILY ALONG AND NORTHWEST OF A LINE FROM SENECA TO COUNCIL GROVE.
In the hours before
Local storm report, May 19, 6:43 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 WNW CULVER 38.99N 97.82W
05/19/2012 E1.25 INCH OTTAWA KS PUBLIC
&&
GARGANSpecial weather statement, May 19, 6:44 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SAT MAY 19 2012
KSZ034-200015-
OTTAWA-
644 PM CDT SAT MAY 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...
THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE MINNEAPOLIS AND WELLS.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3931 9759 3931 9746 3920 9737 3912 9737
3902 9774 3907 9780
TIME...MOT...LOC 2345Z 229DEG 24KT 3908 9769Local storm report, May 19, 6:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 4 ESE TESCOTT 38.99N 97.81W
05/19/2012 M0.75 INCH OTTAWA KS PUBLIC
&&
PHILLIPSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 25 min |
| May 19, 10:05 PM CDT | Special Weather Statement | TOP | Coffey | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.